Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 20, NWS Fort Worth, TX

April 21, 2017Cooke County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 21, 2017, 7:16 PM CDT for Cooke County, Texas. It was in force for 29 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2017, 7:16 PM CDT (00:16 UTC)
Expired
Apr 21, 2017, 7:45 PM CDT
In force
29 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Cooke County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 107 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:18 PM CDTHAIL 0.88Gainesville, TXNICKEL SIZE HAIL REPORT NEAR GAINESVILLE
Apr 21, 7:22 PM CDTTORNADO4 N Valley View, TXSPOTTER REPORT TORNADO ON GROUND 4 MILES NORTH OF VALLEY VIEW. RAIN-WRAPPED TORNADO
Apr 21, 7:27 PM CDTHAIL 13 Se Lindsay, TXSPOTTER REPORT 1 INCH HAIL 3 MILES SE OF LINDSAY
Apr 21, 7:27 PM CDTHAIL 1.51 Se Gainesville, TXPING PONG HAIL REPORT 1 MILE SE OF GAINESVILLE
Apr 21, 7:27 PM CDTHAIL 2.75Gainesville, TXBASEBALL SIZE HAIL NEAR I-35 SOUTH OF GAINESVILLE.
Apr 21, 7:30 PM CDTHAIL 1.5Gainesville, TXDELAYED REPORT: SOCIAL MEDIA REPORT OF PING PONG SIZE HAIL WEST OF GAINESVILLE
Apr 21, 7:45 PM CDTHAIL 25 Nw Tioga, TXSPOTTER REPORT: EGG SIZE HAIL 5 MILES NW OF TIOGA
Apr 21, 7:52 PM CDTHAIL 0.883 W Tioga, TXNICKEL SIZE HAIL 3 MILES WEST OF TIOGA ON FM 922

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 4:40 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1220 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.5
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

938 
WFUS54 KFWD 220016
TORFWD
TXC097-220045-
/O.NEW.KFWD.TO.W.0020.170422T0016Z-170422T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
716 PM CDT FRI APR 21 2017

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Southeastern Cooke County in north central Texas...

* Until 745 PM CDT.

* At 716 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lindsay, or near Gainesville, moving east at 30
  mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Lake Kiowa around 735 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Valley
View.

This includes Interstate 35 between mile markers 486 and 497.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3342 9694 3345 9713 3352 9725 3365 9722
      3365 9694
TIME...MOT...LOC 0016Z 290DEG 26KT 3357 9719 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Stalley
2 follow-up statements
505 
WWUS54 KFWD 220022
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
722 PM CDT FRI APR 21 2017

TXC097-220045-
/O.CON.KFWD.TO.W.0020.000000T0000Z-170422T0045Z/
Cooke TX-
722 PM CDT FRI APR 21 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN COOKE COUNTY...
    
At 721 PM CDT, a confirmed tornado was located near Gainesville, 
moving east at 30 mph. The confirmed tornado is located just west of 
Interstate 35 between Valley View and Gainesville. 

HAZARD...Damaging tornado and golf ball size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornado will be near...
  Lake Kiowa around 735 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Valley
View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter now!  Get to an interior room on the lowest floor
of a sturdy building and avoid windows.

&&

LAT...LON 3342 9694 3345 9713 3352 9725 3365 9722
      3365 9694
TIME...MOT...LOC 0021Z 290DEG 26KT 3356 9715 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Hernandez
697 
WWUS54 KFWD 220028
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
728 PM CDT FRI APR 21 2017

TXC097-220045-
/O.CON.KFWD.TO.W.0020.000000T0000Z-170422T0045Z/
Cooke TX-
728 PM CDT FRI APR 21 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN COOKE COUNTY...
    
At 726 PM CDT, a confirmed tornado was located north of Valley View, 
and south of Gainesville, moving east at 30 mph. Baseball size hail 
has been reported. 

HAZARD...Damaging tornado and baseball size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornado will be near...
  Lake Kiowa around 735 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Valley
View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter now!  Get to an interior room on the lowest floor
of a sturdy building and avoid windows.

&&

LAT...LON 3342 9694 3345 9713 3352 9725 3365 9718
      3365 9694
TIME...MOT...LOC 0026Z 290DEG 26KT 3355 9711 

TORNADO...OBSERVED
HAIL...2.75IN

$$

Hernandez

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 21, 6:24 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 21, 6:24 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
624 PM CDT Fri Apr 21 2017

.AVIATION...
Main aviation concerns this evening revolve squarely around
likely convective impacts at the Metroplex terminals, with a bit
more uncertainty at Waco. In addition, a second wave of convection
appears possible after the initial front clears the Metroplex
sites.

Late afternoon satellite and radar imagery reveals a cold front
which presently stretches from near a KBKD-KRPH-K0F2 line. This
front is beginning to make gradual eastward progress, and
convection is attempting to initiate along this boundary. Based
on an earlier 20Z sounding, a stout capping inversion was in
place overhead, but our presently ascending 00Z sounding reveals
this cap is clearly in the process of being lifted and cooled.
Given the current location of the front and the weakening cap,
pushed the TEMPO TSRA mention at Metroplex sites (02-05Z at GKY).
In addition, opted to prevail a mention of VCTS through 22/06Z
given indications that steep lapse rates and ascent will linger
well behind the front. Should additional storms materialize after
the main line (an associated north wind shift), we will need
another TSRA group in subsequent TAFs. Finally, there are hints
that a third round of elevated convection may even materialize
late tonight and towards daybreak on Saturday as another wave of
ascent approaches. Confidence in this scenario, however, is
extremely low and have forgone an additional mention of thunder at
this time.

At Waco, pushed back the initial VCTS mention just a bit to
account for current trends. Thunderstorm morphology is a bit less
clear here, which precludes a TSRA mention at this time. We will
monitor southward development along the front, and amend as
necessary, however.

At all TAF sites, MVFR cigs should invade behind the cold front as
the inversion saturates. Gusty north winds will persist through
the day Saturday.

Carlaw

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT Fri Apr 21 2017/
This afternoon through tonight, we continue to await convective
initiation in the area, but new data suggests the initiation may
be later than previously thought. Data from the FWD 20Z sounding
is arriving now, and it indicates a strong cap remains in place
around the 770 mb level. Water vapor satellite also shows a
stronger EML moving into our western counties. Based on this data,
we still think storms will develop along the front, but
initiation may be a few hours later than we previously thought
when better upper level support crosses the Plains. The best upper
level support will still be north of our area and the Red River,
but forcing along the front, combined with WAA, should be enough
for storms to develop. Any storms that develop this afternoon may
be severe.

Based on the current location of the front, storms may not occur
in our far western or northwestern counties. It still appears the
best rain and storm chances will be generally along and north of
Interstate 20 and east of Highway 281 this evening, with a shift
east and southeast overnight. As the storms progress farther south
into Central Texas, a weakening of the convection and severe
threat is expected as the instability weakens overnight and the
line of storms becomes farther removed from the upper level
support. Any left over rain is expected to end early Saturday
morning, but will retain lower chances for rain Saturday morning
across much of the region until the 850 mb front moves through the
region.

For continued updates on convective trends this evening and
tonight, watch for short-term mesoscale updates, graphicasts,
social media posts and more from the office.

Cool and breezy weather is expected on Saturday in the wake of
the cold front. Lows on Sunday morning will be the coolest we
have had in about 2 weeks with temperatures in the 40s. Dry
weather will occur Sunday through the early part of next week,
despite the progressive zonal weather pattern through the Plains.
Moisture will be scoured out in the wake of tonight's front and
won't return until Tuesday. A weaker front will move into part of
the region on Wednesday but quickly return north Wednesday night
in advance of the next strong upper level trough affecting the
region. There are discrepancies between the models on the depth,
evolution and timing of this late week system, and will keep low
rain chances in the forecast starting Thursday. It still looks
like there could be a severe weather threat with this system.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    54  68  48  72  50 /  80  20   0   0   0
Waco                57  68  46  72  47 /  60  30   0   0   0
Paris               54  64  45  70  46 /  80  20   0   0   0
Denton              52  67  43  72  48 /  70  10   0   0   0
McKinney            52  65  45  71  48 /  80  20   0   0   0
Dallas              55  69  49  73  51 /  80  20   0   0   0
Terrell             54  67  46  72  48 /  80  20   5   0   0
Corsicana           56  67  47  72  47 /  60  30   5   0   0
Temple              58  67  47  73  48 /  50  30   0   0   0
Mineral Wells       50  67  44  73  47 /  60  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 21, 3:24 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
324 PM CDT Fri Apr 21 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
219 PM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Through Tonight.
There is a good chance of thunderstorms mainly along and east of US
281 and north of I-20 through 7 PM. Sufficient amounts of instability
and wind shear are in place for severe thunderstorms capable of
large hail and damaging winds. The tornado threat appears low at this
time, but any storms that are isolated or interact with any type of
outflow boundaries may have a tornado threat.

The risk for severe weather will spread southward through the I-20
corridor to a Comanche to Athens line during the evening hours. The
main hazards with thunderstorms will be damaging winds and hail.
Brief periods of heavy rain may result in isolated instances of
flooding.

Thunderstorms will continue beyond midnight through daybreak Saturday
across portions of East and Central Texas. The severe weather threat
should diminish, but a few strong to near severe storms will be
capable of producing gusty winds, hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There will be a threat for thunderstorms on Thursday and Thursday
night. Instability and wind shear will be in place to support the
threat for strong to severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed late this afternoon and
evening for areas near and north of the I-20 corridor. Additional
spotter activation may be requested south of I-20 between 9 PM and
daybreak Saturday.

In the hours before

Local storm report, Apr 21, 6:21 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             8 N NOCONA              33.90N  97.73W
04/21/2017  E1.00 INCH       MONTAGUE           TX   FIRE DEPT/RESCUE

            ONE INCH HAIL REPORT APPROXIMATELY 8 MILES NORTH OF
            NOCONA ALONG THE FM 1759
Local storm report, Apr 21, 6:30 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             NOCONA                  33.78N  97.73W
04/21/2017  E1.25 INCH       MONTAGUE           TX   FIRE DEPT/RESCUE

            FIREFIGHTER REPORTS HALF DOLLAR SIZE HAIL NEAR LAKE
            NOCONA.
Local storm report, Apr 21, 6:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
650 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             8 N MUENSTER            33.77N  97.38W
04/21/2017  E1.00 INCH       COOKE              TX   TRAINED SPOTTER

            ONE INCH REPORT 8 MILES NORTH OF MUENSTER
Local storm report, Apr 21, 6:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
654 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             MUENSTER                33.65N  97.38W
04/21/2017  E2.00 INCH       COOKE              TX   EMERGENCY MNGR

            EGG SIZE HAIL REPORT 7 MILES NORTH OF MUENSTER
Special weather statement, Apr 21, 6:57 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
657 PM CDT FRI APR 21 2017

TXZ101-102-220045-
Wise TX-Jack TX-
657 PM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WISE AND SOUTHEASTERN
JACK COUNTIES UNTIL 745 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Boonsville, or 10 miles southeast of Jacksboro,
moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decatur, Bridgeport, Briar, Pecan Acres, New Fairview, Aurora, Boyd,
Paradise, Cottondale, Boonsville, Rhome, Runaway Bay, Newark and Lake
Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 100 AM CDT for north central
Texas.

LAT...LON 3324 9739 3299 9740 3299 9750 3308 9803
      3326 9801
TIME...MOT...LOC 2357Z 278DEG 27KT 3316 9798

Stalley

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:10 PM CDTSevere Thunderstorm WarningFWDStephens50 min
Apr 21, 7:13 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson47 min
Apr 21, 7:33 PM CDTSevere Thunderstorm WarningFWDEastland, Erath, Palo Pinto, Stephens57 min
Apr 21, 7:42 PM CDTSevere Thunderstorm WarningFWDCollin, Cooke, Denton63 min
Apr 21, 7:46 PM CDTSpecial Weather StatementFWDMontague29 min
Apr 21, 7:55 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson37 min
Apr 21, 7:59 PM CDTSpecial Weather StatementFWDWise46 min
Apr 21, 8:18 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath57 min
Apr 21, 8:21 PM CDTSevere Thunderstorm WarningFWDHood, Parker54 min
Apr 21, 8:26 PM CDTSevere Thunderstorm WarningFWDFannin52 min
Apr 21, 8:34 PM CDTSevere Thunderstorm WarningFWDCollin56 min
Apr 21, 8:52 PM CDTSpecial Weather StatementFWDCooke23 min
Apr 21, 8:55 PM CDTSpecial Weather StatementFWDWise35 min
Apr 21, 9:07 PM CDTSevere Thunderstorm WarningFWDWise53 min
Apr 21, 9:12 PM CDTSevere Thunderstorm WarningFWDLamar63 min
Apr 21, 9:16 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson59 min
Apr 21, 9:16 PM CDTSevere Thunderstorm WarningFWDCollin, Hunt, Rockwall59 min
Apr 21, 9:23 PM CDTSpecial Weather StatementFWDErath37 min
Apr 21, 9:31 PM CDTSpecial Weather StatementFWDGrayson29 min
Apr 21, 9:32 PM CDTSevere Thunderstorm WarningFWDDenton, Wise58 min
Apr 21, 10:03 PM CDTSevere Thunderstorm WarningFWDCollin, Fannin, Grayson, Hunt57 min
Apr 21, 10:12 PM CDTSevere Thunderstorm WarningFWDCollin, Hunt, Kaufman, Rains, Rockwall, Van Zandt63 min
Apr 21, 10:18 PM CDTSevere Thunderstorm WarningFWDErath43 min
Apr 21, 10:25 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton65 min
Apr 21, 10:27 PM CDTAreal Flood AdvisoryFWDGrayson2 hr
Apr 21, 10:43 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hamilton19 min
Apr 21, 11:19 PM CDTSevere Thunderstorm WarningFWDHunt, Kaufman, Rockwall56 min
Apr 21, 11:30 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas32 min
Apr 21, 11:32 PM CDTSpecial Weather StatementFWDHunt43 min
Apr 22, 12:11 AM CDTSpecial Weather StatementFWDVan Zandt49 min
Apr 22, 12:58 AM CDTSpecial Weather StatementFWDVan Zandt47 min
Apr 22, 1:22 AM CDTSpecial Weather StatementFWDNavarro38 min
Apr 22, 2:01 AM CDTSpecial Weather StatementFWDHopkins44 min
Apr 22, 2:30 AM CDTSpecial Weather StatementFWDVan Zandt30 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.